Colorado, 2021Flash Flooding and Damaging Wind in Colorado, July 5, 2021
July 5, 2021 · NWS BOU · 4 events in 4 counties and zones
Heavy rain caused localized flash flooding along CO-125 in Grand County, and along State Highway 9 in Park County. Both highways were closed temporarily to remove mud and debris.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused localized flash flooding along CO-125 in Grand County, and along State Highway 9 in Park County. Both highways were closed temporarily to remove mud and debris. Localized flash flooding caused minor damage in the Cameron Peak and Weston Pass burn areas. An SUV got stuck along State Highway 9 in a debris flow. At Buckley Air Force Base, a microburst produced a peak wind gust to 68 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 9:34 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 9:34 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1034 AM MDT Mon Jul 5 2021
.UPDATE...
Issued at 1020 AM MDT Mon Jul 5 2021
Water vapor shows a shortwave trough moving across the Salt Lake
City area and into southwestern Wyoming this morning. A plume of
moisture associated with the trough is over eastern Utah and far
western Colorado. The timing these features will move across our
forecast area will add to the flash flood threat over the burn
areas. Since the shortwave won't arrive until this evening in our
area, there will be slower flow aloft meaning the storms that form
this afternoon will be moving very slowly over the higher terrain.
Later this evening, the shortwave trough and moisture plume will
move across the northern mountains of Colorado leading to
another round of showers and storms. Considering that the
multiple rounds of storms lead to flash flooding yesterday, it is
expected that the multiple rounds of storms will again lead to
flash flooding today. The Flash Flood Watch was left unchanged as
it adequately conveys the flashing flooding threat and timing.
PoPs were lowered across the I-25 corridor and eastern plains
around midday and into the early afternoon since it should take
some time for storms to move off the higher terrain. The high PoPs
for later in the afternoon and through the night were left
unchanged.
&&
.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Mon Jul 5 2021
Upper level ridge centered over the Four Corners and Great Basin
will slowly retrograde westward today and tonight as a trough
moves southeast across Wyoming and Colorado. Today will start off
mostly sunny across much of the area. This will allow temperatures
to warm up quickly with highs reaching the upper 80s to mid 90s
over northeast Colorado. Dew points this morning are in the 60s
across far eastern Colorado and western Kansas. Easterly low
levels winds will advect some of this moisture westward today.
Precipitable water values should be a little higher yesterday with
readings around an inch as far west as the Front Range. Surface
based CAPE reaches 600- 1000 J/kg. Weak mid level flow will result
in low shear, so the severe threat will be low, but can't rule
out a brief severe storm. The weak mid level flow will result in
slower storm movement. Heavy rain and flash flooding threat will
be the main issue this afternoon and evening from the storms. Will
issue a flash flood watch for the burn areas. Convective Allowing
Models show storms start forming around 18Z and then slowly
progress eastward through early evening. Similar to previous days.
With the upper level trough moving across the region, will likely
see additional waves of convection through this evening. Weaker
convection can be expected through the night and even into Tuesday
morning.
.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM MDT Mon Jul 5 2021
Models show an upper ridge center stretched across the Desert
Southwestern U.S. on Tuesday with northwesterly flow aloft for the
CWA. This pattern continues Tuesday night and Wednesday. By
Wednesday night, the upper ridge centered moves a bit eastward
near the Four Corners at 12Z Thursday morning. The flow aloft is
progged to stay northwesterly over the CWA all four periods.
There is benign synoptic scale energy progged for the CWA during
that time.
Moisture-wise, Tuesday's precipitable water values and surface dew
point readings show moisture to stick around, somewhat, but by
Wednesday, the airmass dries out. The MLCAPE gets close to 1000
J/kg over the mountains and foothills late day Tuesday. On
Wednesday, values are much less and mainly just over the
southwestern CWA. Pops will reflect this, especially on Wednesday,
where there will only be little chances of precipitation for just
the Park County.
In the lower levels, a cooler airmass is in place on Tuesday with
high temperatures a bit below seasonal normals. Wednesday's
readings warm back up to normals or slightly above.
For the later days, Thursday through Sunday, models have more of
the same on Thursday, which should be mainly dry and the hottest
day of the week. An upper trough pushes eastward, north of
Colorado, on Friday. This flattens the upper ridge considerably.
The upper ridge center moves a bit west and amplifies over the
Great Basin. By mid day Saturday, the ECMWF and GFS show the 500
mb height center there at 599 and 600 dam respectively. Meanwhile,
the CWA has a cooler than normal Friday through Sunday period.
Unfortunately, moisture is not in any great abundance through the
four extended days and pops will be limited and mainly over the
southern half of the CWA.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1020 AM MDT Mon Jul 5 2021
East to southeast winds appear to be picking up at DEN and these
should continue until the storms move across. The best chance for
storms at KDEN still appears to be 22Z to 02Z. Heavy rain,
outflow winds to 40 knots, and small hail will be possible with
the stronger storms. Additional weaker showers and storms will be
possible through tonight and into Tuesday morning as an upper
level system moves across Colorado. There is potential for low
clouds to develop during the early morning hours Tuesday and
continue through the morning.
&&
.HYDROLOGY...
Issued at 356 AM MDT Mon Jul 5 2021
There will be an uptick in the flash flood threat today for the
burn areas do to slightly more moisture, slower moving storms, and
an increase in the number of storms. There have been some issues
most days when a stronger storm passes over a burn area.
Therefore, will issue a flash flood watch for the burn areas for
this afternoon and evening. Storms are expected to develop around
noon over the mountains and foothills. The storms then slowly
progress eastward onto the Front Range and eastern plains. Due to
an upper level trough moving across the region. Additional storms
are expected form over the mountains and foothills through the
afternoon and evening.
There could a threat of flash flooding, especially over the
burned areas in the mountains and foothills on Tuesday, but after
that moisture and pops will be pretty sparse and flash flooding
with be unlikely.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for COZ032-033-035.
&&
UPDATE...Danielson
SHORT TERM....Meier
LONG TERM.....RJK
AVIATION...Danielson
HYDROLOGY.....Meier/RJK
Hazardous weather outlook, Jul 5, 10:02 AM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Mon Jul 5 2021
COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Mon Jul 5 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Heavy rain, wind gusts to 50 mph, and small
hail will accompany the stronger thunderstorms. A brief severe
thunderstorm or two is also possible. The main threat will be
heavy rain which could produce flash flooding and debris flows in
the burn areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another round of late day showers and thunderstorms will be
possible Tuesday, which looks to be the last day with appreciable
moisture in place. There could be some flash flooding issues over
the burn areas in the mountains and foothills. The airmass over
the forecast area will dry out from Wednesday onward. Thursday
looks hot, before a cool-off to slight below normal temperatures
Friday through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but
reports of heavy rain, flooding and hail will be appreciated.
In the hours before
Special weather statement, Jul 5, 1:22 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Mon Jul 5 2021
COZ037-052045-
Central and Southeast Park County CO-
222 PM MDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Elevenmile Canyon Reservoir, or 41 miles north of
Hayden Pass Burn Scar, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Elevenmile Canyon Reservoir and Guffey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 10570 3900 10549 3884 10533 3883 10533
3871 10561
TIME...MOT...LOC 2021Z 324DEG 12KT 3888 10556
RPKFlash Flood, Larimer
- When
- July 5, 1:37 PM MST to 2:40 PM MST
- Where
- Larimer County, 14.25 mi WSW of Rustic to 12.56 mi SW of Rustic
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.590, -105.800
Debris flows associated with flash flooding damaged several forest service roads.
Flash Flood, Park
- When
- July 5, 3:46 PM MST to 4:46 PM MST
- Where
- Park County, 11.48 mi SSE of Hartsel to 11.66 mi SSE of Hartsel
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.881, -105.682
Heavy rain near Weston Pass caused localized flash flooding along State Highway 9 in southern Park County. An SUV got stuck in the flood waters but no injuries were reported.
Thunderstorm Wind, Arapahoe
- When
- July 5, 4:44 PM MST
- Where
- Arapahoe County, 0.87 mi NW of (Bkf)buckley Air Force Base
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.710, -104.760
Flash Flood, Grand
- When
- July 5, 4:50 PM MST to 7:00 PM MST
- Where
- Grand County, 12.88 mi NNW of Hot Sulphur Spgs to 16.59 mi N of Hot Sulphur Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.240, -106.200
Substantial flooding was reported on the northwest portion of the East Troublesome burn area which caused localized flash flooding along State Highway 125. The highway was closed north of Granby to the Jackson county line to clear mud and debris from the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 5, 20211 injured · $100,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 5, 2021$59,000 · 1 in hail · 11 events
- High Surf in Hawaii, July 5 to 8, 202120 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 202113 events
- Damaging Winds in Michigan, July 5, 2021$11,000 · 50 kt wind · 2 events
- Damaging Winds in Texas, July 5, 202152 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 5, 20211.75 in hail · 3 events
- Damaging Winds in Iowa, July 5, 202156 kt wind · 3 events
- Flash Flooding in Louisiana, July 5, 20212 events
- Flash Flood and Damaging Wind in Texas, July 5, 2021$1,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 20212 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975661, 971635, 971637, 971636.